“Hypoglycemia unawareness” is a very awkward phrase, but it describes a very serious medical problem. It’s one that I think everyone with diabetes should know about, and also every family member, spouse, or partner of a person with diabetes.
The term is used to describe a situation in which a person with diabetes is no longer experiencing the usual warning symptoms of hypoglycemia, and has brain malfunction, and can become unconscious without any previous notice of any change in how they feel. Instead of the typical early warnings of hypoglycemia, which include hunger, sweating, trembling, butterflies in the stomach, tingling, numbness, and rapid pulse, the patient with hypoglycemia unawareness may have bizarre symptoms, becoming grouchy, combative, or irrational. In fact, the more the patient argues that they are not low, the more likely it is that indeed they are In some cases, people with hypoglycemia unawareness may deny that they have low glucose problems – and it is a family member who brings the problem to the attention of the patient and the physician.
Some of the typical symptoms of hypoglycemia may be present, but less pronounced or ignored, or even completely absent. If symptoms are absent or overlooked, the first indication of hypoglycemia may be finding a low glucose level on testing, or the first indication may be much worse – seizures or unconsciousness as the glucose level eventually declines to a level where brain function is severely impaired.
Hypoglycemia unawareness is much more likely in people on insulin therapy, mainly those folks with type 1 diabetes, but it may also occur in type 2 diabetes. It can occur while asleep, as well as during waking hours.
There are several situations that are thought to increase the possibility of hypoglycemia unawareness:
- Recent repeated episodes of hypoglycemia – having several hypo episodes in a row seems to increase the likelihood of having an episode of hypoglycemia unawareness.
- Long duration of diabetes. It is suspected that with long duration, there is loss of other hormones (glucagon and epinephrine) that should be released when the sugar goes down help bring blood glucose back up
- Diabetic neuropathy (nerve damage).
- Use of medications such as beta-blockers. Some medications can alter one’s perception of hypoglycemic symptoms, and if such a medication is prescribed, you might expect that your hypoglycemic symptoms might be different.
- Intensified diabetes control. Patients whose blood glucose control is greatly improved (e.g. by intensified insulin therapy) may experience a change in, or a loss of, their usual warning symptoms of hypoglycemia. This is particularly important for folks who target their control to levels where mild hypoglycemia occurs on a frequent basis.
- Stress or depression.
- Situations where self-care is a low priority, and blood glucose testing is omitted.
- Alcohol consumption.
If you experience hypoglycemia unawareness, it is probably unwise for you to drive, or engage in other activities requiring complete mental focus. You may think your brain is working fine, but others may notice that you’re malfunctioning.
By testing frequently you can see what symptoms you have, if any, when your sugars are in the range of around 60 mg/dL [3.3 mmol/L] and use these, even if atypical, to help you know when you are low. Pay close attention to symptoms, even if they are atypical or subtle, and be sure to treat at the first sign of them especially if you cannot test at that moment to verify the low. For people with nearly-normal A1C, it’s even more important to see if there are occasional times when the blood glucose is low without symptoms.
Another important new tool for assessing how often the glucose is low is continuous glucose monitoring.
Treatment is aimed at elimination of episodes of hypoglycemia. There is general agreement that letting glucose levels run a little higher for several weeks may help, allowing the usual symptoms to reappear. Then, gradually lower your targets again, in accordance with your diabetes team’s recommendations.
If you have experienced hypoglycemia without warning, seizures, or unconsciousness, be sure to discuss it with your diabetes team as soon as possible. And if possible, bring your spouse or partner to the clinic – they can share their observations, and they will need to be involved in treatment should another episode occur.
Bill Quick, M.D., is a physician who is living with diabetes. He is the editor of www.D-is-for-Diabetes.com. Dr. Quick wrote about diabetes for HealthCentral.